Kentucky, 2011

Winter Weather in Kentucky, February 8, 2011

February 8, 2011 · NWS JKL · 2 events in 2 counties and zones

On February the 8th, a cold front moved through eastern Kentucky. The precipitation stayed as snow throughout the entire event.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

On February the 8th, a cold front moved through eastern Kentucky. The precipitation stayed as snow throughout the entire event. Most snowfall accumulations were light.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 7, 8:54 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Feb 7, 8:54 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
854 PM EST MON FEB 7 2011

.SHORT TERM.../THE REST OF TODAY/...UPDATED

COLD FRONT PUSHING THRU THE CWFA. MOST LOCATIONS HAVE CHANGED TO -SN
AND TEMPERATURES ARE DROPPING FAST BEHIND THE FRONT. THE FRONT WILL
PUSH ACROSS THE VA BORDER AND LEAVE OUR AREA IN THE COLDER AIR. TEMPS
ARE RUNNING A TAD BELOW FCST BUT SHOULD LEVEL OUT AS THE NW WINDS AND
CAA ARE NOT AS STRONG AS JUST BEHIND THE FNT THIS AFTERNOON. MOISTURE
IS STILL LIMITED AND FCST OF AN INCH OR LESS TOTAL ACCUMULATION
APPEARS REASONABLE. WILL REISSUE SPS FOR FREEZING TEMPS AND POSSIBLE
SLICK SPOTS ON AREA ROADWAYS. THE BACK EDGE OF THE LOW CLOUDS HAS
PASSED SDF AND SHOULD PASS FFT WITHIN THE NEXT 2 HRS. EXPECT THE FNT
TO CLEAR THE STATE AROUND 3 TO 4 AM EDT. UPDATED FCST TO REMOVE
MENTION OF -RA AND FIX GUSTY WINDS FROM THE NW. TEMPS ON TRACK BUT
WILL MONITOR FOR ANY PRECIPITOUS DROP.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH WEDNESDAY NIGHT/

A RATHER COMPLEX SCENARIO LATE THIS AFTERNOON IS PRESENT ACROSS THE
REGION. AHEAD OF THE MAIN UPPER LEVEL SYSTEM THAT IS CURRENT OVER
MIDDLE TN AND QUITE EVIDENT ON RADAR AND SATELLITE IMAGERY SOME THIN
SPOTS OR CONSIDERABLE CLEARING HAS TAKEN PLACE AND ALLOWED TEMPS TO
CLIMB TOWARD 50. A BAND OF LIGHT TO MODERATE PRECIP HAS BEEN PRESENT
NEAR AND NORTH OF THE INTERSTATE 64 CORRIDOR...BUT TEMPS THERE HAVE
BEEN ONLY MARGINAL FOR ANY SNOW AND THEN GENERALLY IN FLEMING COUNTY.
AT THE SFC...THE MAIN SFC LOW IS RATHER BROAD AND AMORPHOUS...BUT
THE MAIN SFC LOW APPEAR TO BE IN THE VICINITY OF THE CUMBERLAND
PLATEAU OF TN.

AS WE HEAD INTO THE EVENING AND TONIGHT...WE EXPECT THE BAND OF
PRECIP IN THE NORTH TO BECOME LESS INTENSE AND POSSIBLY SHIFT
NORTH...THOUGH SOME RESURGENCE AND DEVELOPMENT OF PRECIP WILL
PROBABLY OCCUR AS THE MAIN UPPER LEVEL SYSTEM GETS CLOSE TO THE
REGION. AT THE SAME TIME...THE COLD FRONT THAT PER WIND DIRECTION
GENERALLY BISECTS THE AREA FROM NEAR HTS TO JUST EAST OF SME AND EKQ
AND ON SOUTH INTO MIDDLE TN WILL CONTINUE TO MOVE EAST AND PUSH SOUTH
OF THE AREA BY EARLY EVENING. HOWEVER...UNTIL THE SFC LOW AND UPPER
LEVEL SYSTEM GET CLOSER TO THE REGION IN THE EVENING...THE COLDER AIR
SHOULD NOT ADVECT EAST AND SOUTH INTO THE AREA VERY QUICKLY.
HOWEVER...BETWEEN ABOUT 22Z AND 5Z...THE PRECIPITATION SHOULD
GRADUALLY CHANGE TO ALL SNOW FROM NORTHWEST TO SOUTHEAST...WITH
RIDGETOPS...ESPECIALLY THE HIGHEST RIDGETOPS CHANGING TO SNOW AN HOUR
OR TWO EARLIER THAN SOME OF THE CITY LOCATIONS ALONG AND SOUTH OF THE
HAL ROGERS PARKWAY AND KY HIGHWAY 80 CORRIDORS.

CURRENTLY WARM TEMPS AND WARM PAVEMENT SHOULD LIMIT ACCUMULATIONS TO
MOSTLY OCCURRING ON GRASSY SURFACES AND OBJECTS. THE MODEL QPF IS
HIGHEST TONIGHT IN THE SOUTHEASTERN CWA NEAR THE TRACK OF THE UPPER
LEVEL SYSTEM. AT THE SAME TIME...THE PRECIP SHOULD CHANGE OVER TO
SNOW LATEST THERE...SO ACTUAL SNOWFALL AMOUNTS ARE A BIT TRICKY WITH
ONLY THIS CONSIDERED. IN ADDITION...THE 12Z WRF HAD MORE SIGNIFICANT
OMEGA IN THE DENDRITIC GROWTH ZONE AND AGAIN THIS WOULD BE MORE
FAVORABLE FOR A LITTLE MORE IN THE WAY OF SNOWFALL IN THE
SOUTHEASTERN PART OF THE CWA INCLUDING JKL. THE 18Z WRF IS ALSO ON
THE TRAIL OF THIS AND THIS SCENARIO WILL CONTINUE TO BE WATCHES.
OVERALL...THOUGH OUR EXPECTED SNOWFALL AMOUNTS HAVE NOT CHANGED AND
THIS SHOULD BE THE CASE UNLESS THE 12Z/18Z WRF SCENARIO WERE TO
MATERIALIZE...THEN AMOUNTS WOULD BE HIGHER...ESPECIALLY ON THE
RIDGETOPS. VALLEY LOCATIONS SHOULD GET LESS THAN AN INCH ON AVERAGE
TONIGHT...AND PROBABLY IN MANY CASES LESS THAN A HALF OF AN INCH.
RIDGETOPS AND LOCATIONS NEAR THE ESCARPMENT/DANIEL BOONE NATIONAL
FOREST...INCLUDING JKL SHOULD RECEIVE ABOUT ONE INCH AND THE HIGHEST
RIDGES IN THE SOUTHEAST GENERALLY SOUTH OF THE HAL ROGERS PARKWAY AND
KY HIGHWAY 80 CORRIDOR AS MUCH AS TWO INCHES COULD FALL. AT THIS
POINT IN TIME WE WILL CONTINUE TO HIGHLIGHT THIS EVENT WITH AN SPS
AND IN THE HWO.

MODELS LINGER LOW LEVEL MOISTURE WELL INTO THE DAY ON TUESDAY AND
HAVE AT LEAST ANOTHER WEAKER SHORTWAVE GENERALLY PASSING BY TO THE
NORTH OF THE REGION ON TUE. RATHER STEEP LAPSE RATES ARE PROGGED FOR
TUE AND THIS SHOULD PROLONG THE STRATOCU AND LEAD TO CONTINUED ISOLATED
TO SCATTERED SNOW SHOWERS WITH SOME VERY LIGHT FLUFFY ACCUMULATIONS
POSSIBLE WHERE THEY OCCUR. HIGH PRESSURE BUILDING INTO THE OH VALLEY
REGION SHOULD LEAD TO THINNING AND DRYING OUT OF THE LOW LEVELS ON
TUE EVENING/TUE NIGHT WITH SOME AT LEAST PARTIAL CLEARING.
HOWEVER...CLOUDS IN ADVANCE OF ANOTHER SHORTWAVE QUICKLY APPROACHING
FROM THE WEST SHOULD INVADE THE REGION...ESPECIALLY DURING THE SECOND
HALF OF TUE NIGHT.

ON WED AND WED NIGHT...ISENTROPIC LIFT AND A GENERAL MOISTENING UP
OF THE ATMOSPHERE FROM THE TOP DOWN WILL BEGIN ACROSS THE SOUTH ON
WED. NOT MUCH IN THE WAY OF A SFC REFLECTION IS FORECAST BY THE
MODELS TO DEVELOP...WITH GENERALLY WEAK SFC LOW(S) ACROSS THE GULF
COAST REGION BY LATE IN THE DAY AND THEN SOME REORGANIZATION OFF THE
CAROLINA OR SOUTHEAST COAST LATE IN THE PERIOD. MUCH OF THE MOISTURE
WITH THIS SYSTEM WILL PROBABLY BE EXHAUSTED IN MOISTENING UP THE
LOWEST LEVELS. HOWEVER...WITH THIS SYSTEM...THE ATMOSPHERE WILL BE
COLD ENOUGH TO SUPPORT SNOW THROUGHOUT THE EVENT AND THE FAR SOUTHERN
CWA IS FAVORED TO RECEIVE MEASURABLE PRECIP. FAIRLY HIGH SNOW TO
WATER RATIOS ARE EXPECTED WITH THIS SYSTEM. OPTED TO HOLD ONTO
LIKELY POPS IN THE SOUTH AT THIS TIME AS THE WRF...ECMWF AND EVEN TO
AN EXTENT THE GFS SUPPORT AT LEAST SOME LIGHT SNOW IN THE SOUTH. THE
GFS IS PROBABLY A BIT DRIER THAN THE OTHER MODELS. WITH A QUICK
MOVING SYSTEM AND VERY WEAK SFC SYSTEM WELL TO THE SOUTH...IT APPEARS
THAT ANY SNOWFALL WITH THIS SYSTEM WILL BE LIGHT AND GENERALLY IN
LOCATIONS TO THE SOUTH OF THE MTN PARKWAY.

.LONG TERM.../THURSDAY THROUGH MONDAY/

THE MODELS ARE IN GOOD AGREEMENT WITH A ZONAL FLOW PATTERN TO
DOMINATE ACROSS THE CONUS THROUGH THE EXTENDED PERIOD. AN AREA OF
SURFACE HIGH PRESSURE WILL TAKE HOLD ACROSS THE LOWER MISSISSIPPI
VALLEY AND LINGER THROUGH THE END OF THE WEEK...BEFORE SHIFTING OFF
TO THE SOUTHEAST AND WEAKENING BY EARLY NEXT WEEK. THIS WILL ALLOW
FOR A COLD FRONT TO MOVE TOWARDS THE AREA BY MONDAY...HOWEVER HAVE KEPT
POPS OUT OF THE FORECAST UNTIL JUST BEYOND DAY 7 FOR NOW.

ONCE CLOUDS CLEAR OUT BEHIND A DEPARTING SOUTHERN STREAM SYSTEM ON
THURSDAY...SKIES SHOULD BE MOSTLY CLEAR THEREAFTER BESIDES A FEW
PASSING MID AND UPPER LEVEL CLOUDS FROM TIME TO TIME.

TEMPERATURES WILL START OUT WELL BELOW NORMAL...BUT THANKS TO
SOUTHERLY WINDS KICKING BY FRIDAY...READINGS WILL BE ON THE RISE TO
NEAR OR ABOVE NORMAL. HIGHS WILL RETURN BACK INTO THE 50S BY SUNDAY
AND MONDAY. THE LATEST GUIDANCE TEMPERATURES WERE REASONABLE THROUGH
THE EXTENDED...AND THESE NUMBERS WERE ALREADY CLOSE TO THE INHERITED
READINGS...SO ONLY MINOR ADJUSTMENTS WERE MADE.

&&

.AVIATION.../00Z TO 24Z/

BASED ON CURRENT OBS THE WIND SHIFT DEPICTING THE COLD FRONT HAS
ALREADY PASSED SME/EKQ. -RA SEEN ALMOST ACROSS THE AREA AND HAVE
RECEIVED ONE REPORT THAT THERE IS A LITTLE SNOW MIXED IN WITH THE
RAIN. CIGS AND VSBY ARE DROPPING TO IFR WITH THE FRONT AND JUST
BEHIND THE FRONT. BACK EDGE OF THE LOW CLOUDS ALMOST TO SDF AND
PROJECT IT WILL GET HERE BETWEEN 1-2 EDT. VSBY SHOULD DROP WITH THE
ONSET OF THE -SHSN BUT THAT WILL ONLY LAST FOR A FEW HOURS. EXPECT
WINDS TO SWITCH FROM SW TO NW WITH FRONTAL PASSAGE AND MAY BECOME
RATHER GUSTY. GUSTS SHOULD LAST WELL INTO TUESDAY SO LOWEST LAYERS
WILL BE QUITE TURBULENT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JP/DUSTY
LONG TERM....GEOGERIAN
AVIATION...DUSTY
Hazardous weather outlook, Feb 7, 9:00 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
900 PM EST MON FEB 7 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090500-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
900 PM EST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SNOW WILL CONTINUE TO SPREAD FROM NORTHWEST TO SOUTHEAST THIS
EVENING. THE SNOW WILL TAPER TO SCATTERED SNOW SHOWERS AND FLURRIES
AFTER MIDNIGHT. SNOW ACCUMULATIONS ARE EXPECTED TO BE AN INCH OR LESS
ON AVERAGE...EXCEPT UP TO TWO INCHES ON THE RIDGES NEAR THE VIRGINIA
AND WEST VIRGINIA BORDERS...ESPECIALLY THOSE ABOVE 2000 FEET
ELEVATION.

WINDS WILL BECOME GUSTY AND MAY CREATE SOME VISIBILITY PROBLEMS WITH
THE BLOWING SNOW. EXPECT GUSTS TO NEAR 20 MPH FROM THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED SNOW SHOWERS ARE EXPECTED ON TUESDAY.

LIGHT SNOW IS POSSIBLE FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. THE HIGHEST CHANCE FOR ACCUMULATING SNOW WITH THIS IS
GENERALLY SOUTH OF THE MOUNTAIN PARKWAY CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TONIGHT.

JP/DUSTY

In the hours before

Special weather statement, Feb 7, 10:31 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1031 PM EST MON FEB 7 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1031 PM EST MON FEB 7 2011

...FREEZING TEMPERATURES WILL CAUSE SOME SLICK SPOTS ON AREA
ROADWAYS...

AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT HAS BROUGHT
PRECIPITATION TO THE AREA TONIGHT. THE PRECIPITATION CHANGED TO SNOW
ACROSS EASTERN KENTUCKY THIS EVENING. THE SNOW WILL DIMINISH TO
SCATTERED SNOW SHOWERS AFTER MIDNIGHT AND THEN JUST FLURRIES OR
ISOLATED SNOW SHOWERS BY DAWN ON TUESDAY.

WARM TEMPERATURES HAVE LIMITED SNOWFALL ACCUMULATIONS IN MOST
LOCATIONS TO AN INCH OR LESS. HOWEVER...UP TO TWO INCHES OF SNOW WILL
BE POSSIBLE BY DAWN TUESDAY OVER THE HIGHER TERRAIN NEAR THE WEST
VIRGINA AND VIRGINIA BORDERS...GENERALLY ABOVE 2000 FEET ELEVATION.

AS TEMPERATURES DROP BELOW FREEZING TONIGHT...SOME SLICK OR ICY SPOTS
MAY DEVELOP ON BRIDGES AND OVERPASSES AS WELL AS SECONDARY AND
UNTREATED ROADWAYS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS POTENTIAL WINTER WEATHER EVENT.

JP/DUSTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Wolfe

When
February 8, 12:00 AM EST to 10:00 AM EST
Where
Wolfe forecast zone
Reported by
NWS Employee
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

A snow accumulation of 1.6 inches was reported 1 mile south of Mary.

Winter Weather, Letcher

When
February 8, 12:00 AM EST to 10:50 AM EST
Where
Letcher forecast zone
Reported by
Trained Spotter
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

An inch of snow accumulated 7 miles northeast of Whitesburg.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272963, 272964.